Table of Contents
Epidemiology Research International
Volume 2016 (2016), Article ID 3854902, 19 pages
http://dx.doi.org/10.1155/2016/3854902
Research Article

Mathematical Analysis of Malaria-Schistosomiasis Coinfection Model

1Department of Mathematics, Federal University Oye Ekiti, Ekiti State, Nigeria
2Department of Mathematics, University of Ibadan, Ibadan, Nigeria

Received 5 April 2016; Accepted 4 October 2016

Academic Editor: Dante Caceres

Copyright © 2016 E. A. Bakare and C. R. Nwozo. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We formulated and analysed a mathematical model to explore the cointeraction between malaria and schistosomiasis. Qualitative and comprehensive mathematical techniques have been applied to analyse the model. The local stability of the disease-free and endemic equilibrium was analysed, respectively. However, the main theorem shows that if , then the disease-free equilibrium is locally asymptotically stable and the phase will vanish out of the host and if , a unique endemic equilibrium is also locally asymptotically stable and the disease persists at the endemic steady state. The impact of schistosomiasis and its treatment on malaria dynamics is also investigated. Numerical simulations using a set of reasonable parameter values show that the two epidemics coexist whenever their reproduction numbers exceed unity. Further, results of the full malaria-schistosomiasis model also suggest that an increase in the number of individuals infected with schistosomiasis in the presence of treatment results in a decrease in malaria cases. Sensitivity analysis was further carried out to investigate the influence of the model parameters on the transmission and spread of malaria-schistosomiasis coinfection. Numerical simulations were carried out to confirm our theoretical findings.